Reply
Long Lost Member
sddsman
Total Posts: 3
Registered on: ‎06-11-2013

Impact of medicine

Doctor prescribed Metformin so I started taking it a few weeks ago.  I developed a rash so I stopped taking it.  Doctor prescribed Onglyza, but after some quick research I found too many people with pancreatic cancer after taking the drug.  Now am on a low dose of Glipi-Zide (5mg).  Started this morning at 167.  Two hours after taking medicine (and eating breakfast) went down to 52!  After eating / drinking like a crazy man, 97.  Now doctor wants me to cut the pill in half and see what happens tomorrow am.  I feel like I'm playing "Let's make a deal".

 

Urgh, will I ever get this under control???!?!?!?!?!?!?!?

 

Thanks for letting me vent.

Super Advisor
powerwalker2
Total Posts: 5,394
Registered on: ‎11-02-2009

Re: Impact of medicine


sddsman wrote:

Doctor prescribed Metformin so I started taking it a few weeks ago.  I developed a rash so I stopped taking it.  Doctor prescribed Onglyza, but after some quick research I found too many people with pancreatic cancer after taking the drug.  Now am on a low dose of Glipi-Zide (5mg).  Started this morning at 167.  Two hours after taking medicine (and eating breakfast) went down to 52!  After eating / drinking like a crazy man, 97.  Now doctor wants me to cut the pill in half and see what happens tomorrow am.  I feel like I'm playing "Let's make a deal".

 

Urgh, will I ever get this under control???!?!?!?!?!?!?!?

 

Thanks for letting me vent.


Sddsman, Glipiziide does come in a 2.5mg version.  I take it twice a day, and have not ever experienced that much BG-lowering, but I don't know what would happen if I doubled that dose.  Still, that seems like a pretty steep drop you had.  Were you exercising or being extremely active during the two hours after breakfast?  And, what did you have for breakfast?

Nancy ~ T2 since '98 ~ 16 yrs ~ D&E 11yrs ~ treadmill, elliptical, bike 15-20 minutes 3x/day (including evening), dumbbells/resistance training, small portions heart-healthy high-fiber/low-fat fuel/carb-counting, 500mg Glucophage XR x4, 2.5mg Glucotrol XL x6, 6000IU Vit. D/day ~ RHR 53 ~ A1cs mainly between 5.9-6.9 av. 6.5
Trusted Contributor
maryd98
Total Posts: 5,289
Registered on: ‎08-07-2012

Re: Impact of medicine

Hi, sddsman,

 

Welcome (back?) to the forum!

 

I imagine you will indeed get this under control, but sometimes it takes a little while to find what works...we're all individuals and we're affected differently by meds. It sounds like you and your doctor are working as a team to try to find the right med/dose for you; not everyone is lucky enough to have a doctor who is as responsive as yours seems to be.

 

I'm curious about a few details. Maybe you won't mind sharing when you were diagnosed, what your BG typically is (or what it was at diagnosis), what your last A1c was...Are you following a diet-and-exercise regimen as well as taking the meds? Hope you don't mind my asking; it's a lot easier to get a clear picture of what your situation is if you provide a bit more info about yourself.

 

I wish you all the best and hope you'll come back with questions, updates, rants, etc.

Till next time,
maryd98
the diabetic formerly known as 14 and counting, aka Mary
-----------------------------------
Diagnosed T2 July 1998
First A1C (July 1998): 13.6
First BG (July 1998): 537
Latest A1C (July 2014): 5.8
On oral meds for about 9 months after diagnosis
"Just" diet and exercise for 15+ years
lizzylou
Total Posts: 13,832
Topics: 561
High Fives: 1,927
Solutions: 139
Registered on: ‎10-31-2009

Re: Impact of medicine


sddsman wrote:

Doctor prescribed Metformin so I started taking it a few weeks ago.  I developed a rash so I stopped taking it.  Doctor prescribed Onglyza, but after some quick research I found too many people with pancreatic cancer after taking the drug.  Now am on a low dose of Glipi-Zide (5mg).  Started this morning at 167.  Two hours after taking medicine (and eating breakfast) went down to 52!  After eating / drinking like a crazy man, 97.  Now doctor wants me to cut the pill in half and see what happens tomorrow am.  I feel like I'm playing "Let's make a deal".

 

Urgh, will I ever get this under control???!?!?!?!?!?!?!?

 

Thanks for letting me vent.


Hi and welcome.

 

The Glip stimulates your own natural insulin production so you do have to be careful to eat enough carbs to cover the amount of med you take.  It's not uncommon for people to take 2.5 mg, so since this drug works pretty quickly after you take it you should test carefully until you find the right carb balance.  It takes time, it's only been a few weeks since you were diagnosed.  A lot of things with diabetes are trial and error so you have to learn patience.

 

Here's something I wrote for newly diagnosed people:  click here

 

Lizzy 

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Long Lost Member
sddsman
Total Posts: 3
Registered on: ‎06-11-2013

Re: Impact of medicine

Thank you both for your response.  I have been 'pre-diabetic" for 8 years with a BG between 100 and 130, A1c below 7.0.  I am also a cardiac patient.  Through diet and exercise I have kept my levels in the OK range.  But in the last 7 months, my BG readings have been increasing to a range of 140 - 190 with a current A1c of 7.6.

 

While Metformin lowered my BG levels nicely, I broke out in a rash and felt very badly.  I didn't want to try Onglyza for the reasons stated.  So now I'm on Glipi-Zide 2.5mg.  A little medicine goes a longt way with me.  Took it about an hur and a half ago, ate breakfest and will take my BG soon.   

 

When I first joined this board, I was looking for information on drugs and their side effects in preparation for this time.  I returned looking for more information, support and the abiltiy to converse with people in my situation.  On Sunday I rode in the Tour de Cure in Aurora Illinois and wore the jersey of a Red Rider.  I can't explain the feeling of being accepted and cheered on in my quest to ride 20 miles.  Seriously, 3 years ago I couldn't ride a bike for more than a few blocks.  Moden medicine is a wonderful thing.  Surgeons and nurses are a God send.

 

I recently switched doctors because my primary just wasn't the medical partner I needed.  Not returning calls after prescribing medicine is not the way to be. (LOL).  My new doctor seems to be on the ball when it comes to answering the phone and getting back to me. 

 

 

Long Lost Member
sddsman
Total Posts: 3
Registered on: ‎06-11-2013

Re: Impact of medicine

"The Glip stimulates your own natural insulin production so you do have to be careful to eat enough carbs to cover the amount of med you take"

 

You said a mouthfull.  Just how do I do that?  Sounds like trial and error, right?

 

Thanks so much,

 

Steve

Trusted Contributor
maryd98
Total Posts: 5,289
Registered on: ‎08-07-2012

Re: Impact of medicine


sddsman wrote:

Thank you both for your response.  I have been 'pre-diabetic" for 8 years with a BG between 100 and 130, A1c below 7.0 I am also a cardiac patient.  Through diet and exercise I have kept my levels in the OK range.  But in the last 7 months, my BG readings have been increasing to a range of 140 - 190 with a current A1c of 7.6.

 

While Metformin lowered my BG levels nicely, I broke out in a rash and felt very badly.  I didn't want to try Onglyza for the reasons stated.  So now I'm on Glipi-Zide 2.5mg.  A little medicine goes a longt way with me.  Took it about an hur and a half ago, ate breakfest and will take my BG soon.   

 

When I first joined this board, I was looking for information on drugs and their side effects in preparation for this time.  I returned looking for more information, support and the abiltiy to converse with people in my situation.  On Sunday I rode in the Tour de Cure in Aurora Illinois and wore the jersey of a Red Rider.  I can't explain the feeling of being accepted and cheered on in my quest to ride 20 miles.  Seriously, 3 years ago I couldn't ride a bike for more than a few blocks.  Moden medicine is a wonderful thing.  Surgeons and nurses are a God send.

 

I recently switched doctors because my primary just wasn't the medical partner I needed.  Not returning calls after prescribing medicine is not the way to be. (LOL).  My new doctor seems to be on the ball when it comes to answering the phone and getting back to me. 


I think I understand your frustration a little better now, sddsman. You started taking diabetes meds a few weeks ago (is that right), but this has kind of been hanging over your head for 8 years--that's a long time to wait for the other shoe to drop, and then to have to experiment with meds...yeah, your frustration is understandable.

 

I imagine you know that CVD and diabetes often go hand in hand, so it's doubly important for you to manage your diabetes well. It's a shame your previous doctor didn't do something sooner, while your A1c was in the 6 range, but that's in the past. I'm glad you found a new doctor who's working with you--that can make all the difference in the world. I wish you much success with your new doctor.

 

Maybe it's also time for some changes in your diet and exercise routines? Has your new doctor mentioned this? How about diabetes classes? If you haven't gone to them already, you might want to ask your doctor to refer you to the classes. Mine were tremendously helpful.

 

Congrats on the Tour de Cure!

Till next time,
maryd98
the diabetic formerly known as 14 and counting, aka Mary
-----------------------------------
Diagnosed T2 July 1998
First A1C (July 1998): 13.6
First BG (July 1998): 537
Latest A1C (July 2014): 5.8
On oral meds for about 9 months after diagnosis
"Just" diet and exercise for 15+ years